Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Diagnosed with hyperthyroidism. On tapazole. Having cold hands and feet. What could be the reason?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
I have been diagnosed with hyperthyroidism and am currently receiving treatment (tapazole). Ever since I was a child I felt uncomfortable in cold weather. My hands and feet become really cold (but not blue). I am a 27 yr old male. What could be a reason for the cold hands and feet
Posted Fri, 30 Nov 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Sujoy Khan 3 hours later

Hyperthyroidism is due to excess thyroxine and leads to a hyperactive and hyper catabolic state. Circulation problems also occur and therefore occasionally you will feel very hot and then uncomfortably cold.

Once treatment with carbimazole is started, you will feel a lot better but you need to get the thyroid function checks done every 3-4 weeks to ensure you do not develop a hypothyroid state due to the medication. This can cause peripheral circulation to get affected and really cold extremities.

It may also be a Raynauds phenomenon but here fingers and toes when exposed to cold change color from white to blue to crimson. Calcium channel blockers help to get the peripheral circulation working. There is no blood test to diagnose Raynaud's as it is diagnosed clinically while taking a history and if the color change is easily demonstrable.

I hope that was useful. Let me know if you have more concerns.

Above answer was peer-reviewed by
Follow-up: Diagnosed with hyperthyroidism. On tapazole. Having cold hands and feet. What could be the reason? 11 hours later
Thank you for your reply. I do undergo regular testing to check thyroid and TSH levels. Based on latest results my levels are normal, my endocrinologist said that I am not hypothyroid yet; the medication is holding the thyroid back to keep my levels at what are found in healthy people. I was reading online and one of the reasons for feeling cold/cold hands and feet is iron deficiency. I remember I did take iron supplement as recommended by my general physician (Hepatoglobin) when I was young. I also found some information that seems to suggest that thyroid problems could be related to iron deficiencies. Is this a valid thought process? Does this seem like something I should take up with my doctor?

Thank you.
Answered by Dr. Sujoy Khan 1 hour later
Although iron deficiency anaemia and hypothyroidism can very well co-exist, the thyroid hormone or rather the gland relies on iodine than iron for its normal functioning.
You can certainly check what your iron levels are (as well transferrin and TIBC, if indicated) and a simple blood film that correlates the findings when you next get a check-up at the doctor.
Wishing you the best of health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor